Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 1996, 6:42 PM CDT for Loving County, Ward County, Winkler County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1996, 6:42 PM CDT (23:42 UTC)
- Expired
- May 24, 1996, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Loving County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 102 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2075 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 242343 SVRMAF TXC301-475-495-250030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 642 PM CDT FRI MAY 24 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST TEXAS ...SOUTHEASTERN LOVING COUNTY...NORTHWESTERN WARD COUNTY ...SOUTHWESTERN WINKLER COUNTY AT 640 PM CDT WEATHER SERVICE DOPPLAR RADAR INDICATED A SEVERE THUNDERSTORM IN EXTREME NORTHWESTERN WARD COUNTY 20 MILES WEST OF WICKETT. THE THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 30 MILES AN HOUR. AT ITS CURRENT MOVEMENT...THE THUNDERSTORM WILL MOVE INTO WESTERN WINKLER COUNTY BY 715 PM CDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:51 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 24, 2:51 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 240 PM CDT FRI MAY 24 1996 CONVECTION FIRING AT THIS TIME IN PANHANDLE WHERE MOIST CONVERGENCE IS BEING ENHANCED BY STALLED FRONT JUST NORTH OF AMA. CLOSER TO HOME ...MODIFIED MAF SOUNDING SHOWS AT LEAST A FEW MORE DEGREES NEEDED TO BUST CAP. THANKS TO IN PART TO MERIDIONAL FLOW ALOFT...DRYLINE CONVERGENCE STILL WEAK ACROSS MOST OF FORECAST AREA...WITH THIS UNLIKELY TO CHANGE AS BOTH MODELS SHOW LITTLE IN THE WAY OF UPWARD FORCING AND WATER VAPOR IMAGERY JUST SHOWS JET FINGER AXIS DRIFTING EAST ACROSS NM. SUSPECT STATUS QUO NEAR ZONE ISSUANCE WILL BE CUE WHETHER OR NOT TO ADD EVENING THUNDER FOR EASTERN PERMIAN BASIN... BUT AT THIS TIME HAVE DOUBTS CAP WILL BREAK OVER FORECAST AREA IN TIME THIS EVENING. POSSIBILITY FOR SEVERE MUCH BETTER SATURDAY EVENING AS UPPER SPEED MAX ROTATES OVER SOUTHERN NM AHEAD OF APPROACHING CUTOFF LOW OVER SOUTHWEST USA. RESULTING INCREASED SPEED SHEAR AND MID-LEVEL COOLING SHOULD HELP SEVERE CONVECTION FIRE ALONG DRYLINE IN NORTHERN FORECAST AREA. FOR TONIGHT...WILL KEEP TEMPERATURES ABOVE MODELS GUIDANCE...WHICH HAVE CONSISTENTLY UNDERFORECASTED BOUNDARY LAYER MOISTURE LATELY. LOW LEVEL JET SHOULD WARRANT MENTION OF STRONGER WINDS IN EASTERN FORECAST AREA. GIVEN RICH MOISTURE AND SOUTHEAST FLOW OVERNIGHT... ALSO BELIEVE LOW CLOUDS SHOULD REACH NEAR MAF AGAIN SATURDAY MORNING. CNM 69/0 MAF 73/1 MRF 58/0 P07 71/0 TUR~NAGE
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.